Veteran's Health Library Menu

Health Encyclopedia

Choose Before You Use: Opioid Overdose Prevention

If at all possible, do not use. There is no safe dose of opioids. Help is available, contact your local VA. But if you do use—Choose!

1. Go slow. Not taking drugs for even a few days can drop your tolerance, making your "usual dose" an "overdose," which can result in death. If you choose to use, cut your dose at least in half.

2. Wait. If you choose to use, wait long enough after you use to feel the effects before you even consider dosing again (regardless if IV, snorting, smoking).

3. Let someone know. Always let someone know you’re using opioids so that they can check on you. Many who overdose do so when dosing alone.

You are at higher risk for opioid overdose or death when

  1. You’ve not used for even a few days, such as when you are in the hospital, residential treatment, detoxification, domiciliary, or jail/prison. Lost tolerance=higher risk for overdose (OD).

  2. You use multiple drugs or multiple opioids, especially: downers/benzodiazepines/barbiturates, alcohol, other opioids, cocaine (cocaine wears off faster than the opioid).

  3. You have medical problems(liver, heart, lung, advanced AIDS).

  4. You use long-acting opioids (such as methadone) or powerful opioids (such as fentanyl).

  5. You use alone, and don’t let someone know you are using opioids.

Signs of overdose*

  • Check. Appears sleepy, heavy nodding, deep sleep, hard to arouse, or vomiting

  • Listen. Slow or shallow breathing (1 breath every 5 seconds); snoring; raspy, gurgling, or choking sounds

  • Look. Bluish or grayish lips, fingernails, or skin

  • Touch. Clammy, sweaty skin

If the person shows signs of an overdose, see next section "Responding to an Overdose."

*Even if the person responds to an initial safety check, bystanders should continue to monitor any person with these signs constantly to make sure the person does not stop breathing and die.

Responding to an overdose

Step 1. Check for a response.

  • Lightly shake person, yell person’s name, firmly rub person’s sternum (bone in center of chest where ribs connect) with knuckles, hand in a fist.

  • If person does not respond—Give naloxone, call 911.

Step 2. Give naloxone, call 911.

  • If you have naloxone nasal spray, DO NOT PRIME OR TEST the spray device. Gently insert the tip of the nozzle into one nostril and press the plunger firmly to give the entire dose of naloxone nasal spray.

  • If you have the naloxone auto-injector, pull device from case and follow voice instructions.

  • When calling 911, give address and say the person is not breathing.

Use naloxone nasal spray OR naloxone auto-injector.

Image of a person inserting nasal spray into an unconscious woman’s nose.
Naloxone nasal spray

Close-up view of hands opening naloxone nasal spray medicine.
Naloxone auto-injector

Step 3. Airway open.

Rescue breathing (if overdose is witnessed) OR chest compressions (if collapse is unwitnessed)

 

Rescue breathing (if overdose is witnessed)

Woman giving an unconscious man rescue breaths.

  1. Place face shield (optional)

  2. Tilt head back, lift chin, pinch nose

  3. Give 1 breath every 5 seconds

  4. Chest should rise

 

Chest compressions (if collapse is unwitnessed)

Man giving unconscious person chest compressions.

  1. Place heel of one hand over center of person’s chest (between nipples)

  2. Place other hand on top of first hand, keep elbows straight, shoulders directly above hands

  3. Use body weight to push straight down, at least 2 inches, at rate of 100 compressions per minute

  4. Place face shield (optional)

  5. Give 2 breaths for every 30 compressions

Step 4. Consider naloxone again.

  • If person doesn’t start breathing in 2 to 3 minutes or responds to the first dose of naloxone and then stops breathing again, give second dose of naloxone.

  • Because naloxone wears off in 30 to 90 minutes, be sure to stay with the person until emergency medical staff take over or for at least 90 minutes in case the person stops breathing again.

Step 5. Recovery position.

If the person is breathing but unresponsive, put the person on his or her side to prevent choking if person vomits.

Person moving unconscious man’s arm into a bent position over the shoulder.

Person moving unconscious man’s knee and shoulder to position him on his side.

Image of unconscious man lying on his side.

 

Ask a VA clinician if naloxone is right for you

Important considerations:

  • Naloxone works only for opioid overdose and may temporarily reverse opioid overdose to help a person start breathing again.

  • During an overdose the user cannot react, so someone else needs to give naloxone.

  • Encourage family and significant others to learn how to use naloxone (see "Overdose Resources" section).

  • If you have naloxone, tell family and significant others where you keep it.

  • Store naloxone at room temperature (59⁰ to 77⁰ F), away from light. Avoid extremes of heat or cold (for example, do not freeze).

Overdose resources

SAMHSA Opioid Overdose Prevention Toolkit

Community-Based Overdose Prevention and Naloxone Distribution Program Locator

Prescribe to Prevent

Resources

Consider seeking long-term help at your local VA substance use disorder treatment program.

Help on the web

Help is available anytime

  • Local Emergency Services: 911

  • National Poison Hotline: 1-800-222-1222

  • Veterans Crisis Line: 1-800-273-TALK (8255) or text—838255

Buddies take care of Buddies. Share this information with a friend or family member. 

Author: StayWell Custom Communications
Last Annual Review Date: 2/1/2017
Help improve the VHL. Share your opinions! Click here for brief survey

VHL Web Tour Video - Opens in a pop up window

Copyright © The StayWell Company, LLC. except where otherwise noted.
Disclaimer - Opens 'Disclaimer' in Dialog Window | Help | About Veterans Health Library